Oregon, 2004

Cold in Oregon, January 5 to 6, 2004

January 5 to 6, 2004 · NWS PDT · 1 event in 1 county or zone

A three year old toddler was found dead outside his home at approximately 3:30 am on January 6th. The boy had left his house without winter clothing during the middle of the night.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A three year old toddler was found dead outside his home at approximately 3:30 am on January 6th. The boy had left his house without winter clothing during the middle of the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 5, 2:33 PM PST, 5 hours 27 minutes earlier.

Area forecast discussion, Jan 5, 2:33 PM PST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
233 PM PST MON JAN 5 2004

.SHORT TERM...
MAJOR WINTER STORM TO IMPACT THE WARNING AREA THE NEXT 36-48 HOURS.
PREFER THE MESO ETA SOLUTION OF HANGING ON TO THE COLD AIR MUCH
LONGER THAN THE GFS. COPIOUS MOISTURE AND PROLONGED PERIOD OF LIFT
SHOULD LEAD TO GENEROUS QPF AMOUNTS AND HEAVY SNOWFALL AREAWIDE.
WILL ISSUE HIGHLIGHTS ACCORDINGLY THROUGH TUESDAY NIGHT. FREEZING
RAIN AND SLEET A POSSIBILITY BEGINNING TUESDAY NIGHT IN CENTRAL
OREGON AND EVENTUALLY NORTHEAST OREGON AND SOUTHEAST WASHINGTON AS
LOW LEVEL COLUMN GRADUALLY WARMS. TEMPERATURES SHOULD FINALLY RISE
ABOVE FREEZING AT THE LOWER ELEVATIONS ON THURSDAY. 78

.LONG TERM...FRIDAY THROUGH MONDAY...AN APPROACHING UPPER LEVEL
SHORT WAVE WILL SPREAD MOISTURE INTO THE FORECAST AREA ON FRIDAY FOR
SNOW LIKELY IN THE MOUNTAINS AND A CHANCE OF SNOW AT LOWER
ELEVATIONS. SCATTERED OROGRAPHIC SNOW SHOWERS WILL LINGER OVER THE
MOUNTAINS FRIDAY NIGHT AS THE WEATHER SYSTEM MOVES THROUGH AND EXITS
THE REGION. THEN HIGH PRESSURE WILL BUILD OVER THE PACIFIC NORTHWEST
OVER THE WEEKEND WITH HIGH PRESSURE CONTINUING THROUGH MONDAY FOR
MAINLY DRY CONDITIONS FOR SATURDAY THROUGH MONDAY. THE HIGH PRESSURE
WILL BRING A GRADUAL WARMING TREND AND SLOWLY RISING SNOW LEVELS
OVER THE WEEKEND THROUGH MONDAY.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) -2 18 16 31 / 60 80 70 50
WALLA WALLA         -1 22 20 31 / 60 80 70 50
TRI-CITIES          -4 21 19 31 / 60 80 70 50
YAKIMA              -3 21 19 28 / 60 90 70 50
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAVY SNOW WARNING OR ZONE 045 WINTER STORM WARNING OR ZONES
042>044 AND 047>048 SNOW ADVISORY OR ZONE O46 AND 049>050.
WA...HEAVY SNOW WARNING WA ZONE 026>027 AND 029 WINTER STORM WARNING
WA ZONE 028 SNOW ADVISORY WA ZONE 025 AND 030.
&&

78
Hazardous weather outlook, Jan 5, 3:35 PM PST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
335 PM PST MON JAN 5 2004

ORZ041>050-WAZ024>030-061242-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...

EXTREMELY COLD TEMPERATURES WILL CONTINUE INTO TONIGHT AS AN ARCTIC
AIR MASS IS ENTRENCHED OVER THE PACIFIC NORTHWEST.  MEANWHILE...A
WARM MOIST WEATHER SYSTEM IS ALREADY BEGINNING TO MOVE OVER THE
PACIFIC NORTHWEST...BRINGING SNOW SHOWERS TO CENTRAL OREGON AND THE
COLUMBIA RIVER GORGE THAT WILL SPREAD NORTH AND EAST TONIGHT.  AS A
RESULT...NUMEROUS WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR THE
REGION FOR TONIGHT THROUGH TUESDAY NIGHT.  PLEASE SEE THE TEXT
PRODUCT PDXWSWPDT (WWUS46).

.DAYS TWO THROUGH SEVEN...

THE BRUNT OF THE MOISTURE ASSOCIATED WITH THIS WEATHER SYSTEM WILL
MOVE INTO THE REGION TUESDAY WITH SNOW EVENTUALLY CHANGING OVER TO A
MIX OF PRECIPITATION TUESDAY NIGHT AND WEDNESDAY. THIS SYSTEM HAS
THE POTENTIAL TO PRODUCE SIGNIFICANT SNOWFALL AS WARM MOIST AIR
RIDES OVER THE COLD ARCTIC AIR MASS. WARMER BUT WET CONDITIONS WILL
PERSIST THROUGH THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Grand Ronde Valley

When
January 5, 8:00 PM PST to January 6, 10:00 AM PST
Where
Grand Ronde Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Grand Ronde Valley2004-01-063MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383778.